Oregon, 2006Lightning Strike in Oregon, August 16, 2006
August 16, 2006 · NWS PDT · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 16, 1:42 PM PST, 48 minutes earlier.
Area forecast discussion, Aug 16, 1:42 PM PST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
242 PM PDT WED AUG 16 2006
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...AN UPPER LEVEL TROUGH
IS CURRENTLY CROSSING THE CASCADES INTO OUR AREA AND WILL TRACK TO
THE NORTHEAST INTO WESTERN MONTANA BY TOMORROW AFTERNOON. AIDED BY A
STRONG MID/UPPER LEVEL JET TO OUR SOUTH AND AN UNSTABLE ATMOSPHERE
THUNDERSTORMS HAVE BEEN DEVELOPING IN THE MOUNTAINS OF CENTRAL AND
EASTERN OREGON AND WILL CONTINUE TO DO SO THROUGH THE EVENING. THE
TROUGH IS ALSO CREATING SOME TIGHT PRESSURE GRADIENTS ALONG THE EAST
SLOPES OF THE CASCADES THIS AFTERNOON AND BREEZY TO WINDY CONDITIONS
CAN BE EXPECTED IN THE COLUMBIA GORGE AND KITTITAS VALLEY THIS
EVENING AND OVERNIGHT. OVERNIGHT THE THUNDERSTORMS WILL SLOWLY WIND
DOWN AND TURN TO SCATTERED RAIN SHOWERS BY TOMORROW MORNING ALTHOUGH
AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE IN THE NORTHERN BLUES
AND WALLOWA COUNTY SO HAVE INCLUDED ISOLATED THUNDERSTORMS IN THE
FORECAST FOR THOSE AREAS. TOMORROW AFTERNOON A SLIGHT CHANCE OF
THUNDERSTORMS WILL FIRE UP ONCE AGAIN IN THE NORTHERN BLUES WITH A
CHANCE OF THUNDERSTORMS IN WALLOWA COUNTY CLOSEST TO THE DEPARTING
TROUGH. TEMPERATURES WILL WARM OVER THE WESTERN PORTION OF THE AREA
TOMORROW AS AS THE COOLER AIR ASSOCIATED WITH THE TROUGH MOVES EAST
WHILE THE EASTERN HALF OF THE AREA STILL UNDER THE COOL AIR WILL
HAVE A REPEAT OF TODAYS TEMPERATURES. WALLOWA COUNTY WILL FINALLY
SEE AN END TO THUNDERSTORMS TOMORROW EVENING. AFTER THAT...RIDGING
WILL BEGIN BUILDING INTO THE AREA FOR DRY WEATHER AND A WARMING
TREND FOR THE REMAINDER OF THE SHORT TERM PERIOD. PERRY
.LONG TERM...SATURDAY THROUGH WEDNESDAY...AN UPPER LEVEL RIDGE WILL
BUILD OVER THE REGION ON SATURDAY. SUBSIDENCE FROM THE RIDGE WILL
KEEP THE AREA DRY WITH INCREASING TEMPERATURES THROUGH SUNDAY. THE
RIDGE WILL WEAKEN SUNDAY AFTERNOON EVENING AND MONDAY NIGHT/TUESDAY
AS WEAK WAVES MOVE THROUGH...BUT TIMING HAS BEEN INCONSISTENT.
CONFIDENCE IS LOW IN TIMING...STRENGTH...AND MOISTURE WITH BOTH
SYSTEMS. INSTABILITY AND MOISTURE WILL BE LIMITED. THUNDERSTORM
PARAMETERS ARE MARGINAL OVER CENTRAL TO NORTHEAST OREGON SUNDAY.
SINCE THERE IS UNCERTAINTY IN TIMING AND LIMITED
MOISTURE/INSTABILITY LEFT CURRENT FORECAST DRY SUNDAY. MONDAY NIGHT
AND TUESDAY ANOTHER WAVE WILL MOVE THROUGH THE RIDGE AND PUMP MORE
MOISTURE AND UNSTABLE AIR OVER THE AREA. MOISTURE WILL REMAIN
LIMITED AND OVERNIGHT TIMING WILL NOT ENHANCE CONVECTION...SO I DO
NOT EXPECT ANY THUNDERSTORMS WITH IT. THIS SYSTEM WILL KEEP
TEMPERATURES A FEW DEGREES COOLER TUESDAY. THE RIDGE WILL REBUILD
OVER EASTERN WASHINGTON AND OREGON TUESDAY NIGHT AND WEDNESDAY.
COONFIELD
&&
.AVIATION...VFR CONDITIONS WILL PERSIST THROUGH THE NEXT 24 HOURS.
MID AND HIGH LEVEL CLOUDS HAVE INCREASED DUE TO UPPER LEVEL LOW.
ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER GRANT TO
WALLOW COUNTIES AND MAY SPREAD NORTH ALONG TWEB ROUTE 366. SOME
BUILDUPS ARE SHOWN ON SATELLITE SOUTH OF RDM ALONG TWEB ROUTE 368
AND MAY DEVELOP INTO THUNDERSTORMS THIS EVENING. STORMS MAY MOVE TO
NEAR RDM...ALW AND PDT. MVFR CONDITIONS MAY OCCUR BRIEFLY NEAR THE
THUNDERSTORMS DUE TO LOCALLY MODERATE TO HEAVY RAIN AND LOWER
CEILINGS. WINDS WILL BE MAINLY LESS THAN 20 KTS EXCEPT NEAR THE
COLUMBIA GORGE AND KDLS WHERE FUNNELING WILL INCREASE WINDS TO 15 TO
25 KTS WITH HIGHER GUSTS.
&&
.FIRE WEATHER...THUNDERSTORMS DEVELOPED BEGINNING LATE THIS MORNING
AND ARE BECOMING SCATTERED IN NATURE PRIMARILY OVER FIRE WEATHER
ZONES 634 635 638 ALONG WITH SOUTHERN 632 AND 633. APPROXIMATELY 400
LIGHTNING STRIKES HAVE BEEN RECORDED AS OF 2 PM. RECENT TRENDS
INDICATE THUNDERSTORM COVERAGE IS INCREASING FURTHER NORTH AND
SLIGHTLY WEST. ALSO EXPECT LIGHTNING FREQUENCY WILL INCREASE INTO
THE EARLY EVENING HOURS BEFORE MOST AREAS TAPER OFF AFTER SUNSET.
ZONES 634 635 AND 638 MAY CONTINUE TO SEE SOME ACTIVITY AFTER
MIDNIGHT TONIGHT AS WELL AS SOME NEW DEVELOPMENT TOMORROW
AFTERNOON. NO CHANGES PLANNED TO THE RED FLAG WARNING AND WILL ALLOW
TO CONTINUE UNTIL 11 PM TONIGHT. JBONK
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 56 86 55 89 / 10 10 0 0
ALW 60 87 61 91 / 10 10 0 0
PSC 56 90 53 93 / 10 0 0 0
YKM 55 88 52 91 / 10 0 0 0
HRI 56 89 53 92 / 10 0 0 0
ELN 53 87 50 91 / 10 0 10 0
RDM 40 83 41 88 / 20 10 0 0
LGD 54 83 49 86 / 30 20 10 0
5J0 49 83 48 87 / 30 10 10 0
DLS 58 87 57 94 / 10 10 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR FIRE WEATHER
ZONES 632...633...634...635...638.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR FIRE WEATHER
ZONE 633.
&&
TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
83/76/76/87
Hazardous weather outlook, Aug 16, 8:55 AM PST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
955 AM PDT WED AUG 16 2006
ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-171215-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
950 AM PDT WED AUG 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
RED FLAG WARNING AND SCATTERED THUNDERSTORMS
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS, BAKER COUNTY
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
ISOLATED THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, NORTH CENTRAL OREGON,
CENTRAL OREGON
A LARGE LOW PRESSURE SYSTEM WILL MOVE ACROSS WASHINGTON AND OREGON
TODAY AND TONIGHT...MAINLY AFFECTING EASTERN OREGON WITH ISOLATED TO
SCATTERED THUNDERSTORMS. A RED FLAG WARNING HAS BEEN POSTED FOR THE
AREAS LISTED ABOVE. PLEASE REFER TO THE LATEST PDXRFWPDT WWUS86
KPDT FOR DETAILS. THE COMBINATION OF NUMEROUS LIGHTNING STRIKES
AND DRY WILDLAND FUELS WILL THREATEN THESE AREAS WITH ADDITIONAL
WILDFIRES. SOME THUNDERSTORMS WILL HAVE GUSTY WINDS ASSOCIATED WITH
THEM WITH POTENTIAL GUSTS TO 55 MPH OR HAIL UP TO PENNY SIZE IN
DIAMETER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THE LOW PRESSURE SYSTEM WILL MOVE INTO IDAHO THURSDAY WITH ISOLATED
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS OF NORTHEAST OREGON AND
SOUTHEAST WASHINGTON. DRIER CONDITIONS WILL FOLLOW AND IS EXPECTED
TO CONTINUE THROUGH EARLY NEXT WEEK. NEAR TO ABOVE NORMAL
TEMPERATURES ARE ALSO EXPECTED THROUGH THE EXTENDED PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.In the hours before
Local storm report, Aug 16, 12:02 PM PST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
102 PM PDT WED AUG 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
DCLocal storm report, Aug 16, 12:46 PM PST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
146 PM PDT WED AUG 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM HAIL 11 SE ENTERPRISE 45.31N 117.12W
08/16/2006 E0.50 INCH WALLOWA OR TRAINED SPOTTER
BIG HAIL DOWN THE ROAD
&&
JBONKLocal storm report, Aug 16, 12:49 PM PST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
149 PM PDT WED AUG 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL 4 E JOSEPH 45.35N 117.15W
08/16/2006 E0.50 INCH WALLOWA OR TRAINED SPOTTER
&&
JBONKLightning, Wallowa
- When
- August 16, 2:30 PM PST
- Where
- Wallowa County, 1 mi E of Lostine
- Reported by
- NEWSPAPER
- Coordinates
- 45.580, -117.181 (the zone’s center; the record gives no point)
Lightning started a barn fire which was quickly extinguished by neighbors and the Lostine Volunteer Fire Department.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, August 16, 2006$600,000 · 1 event
- Flash Flooding in Nebraska, August 16, 2006$525,000 · 2 events
- Tornado and Flash Flood in Minnesota, August 16 to 17, 2006$260,000 · F0 · 2 events
- Flash Flood in Texas, August 16, 2006$100,000 · 1 event
- Damaging Wind in Texas, August 16, 2006$50,000 · 69 kt wind · 1 event
- Lightning Strike in Louisiana, August 16, 2006$50,000 · 1 event
- Damaging Winds in Oklahoma, August 16, 2006$1,000 · 66 kt wind · 12 events
- Damaging Wind in Louisiana, August 16, 20061 injured · 56 kt wind · 1 event
- Hail in South Dakota, August 16, 20061.75 in hail · 6 events
- Hail in Montana, August 16, 20061 in hail · 5 events
- Hail in Montana, August 16 to 17, 20061 in hail · 4 events
- Hail in Montana, August 16, 20061.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530413.